Open a PDF version to print this topic

HealthInfo Canterbury

Tranquilliser addiction or abuse

A tranquilliser makes a person feel calm and relaxed. If it's used in higher doses, it makes them fall asleep.

A doctor may prescribe a tranquilliser to help someone with certain difficulties. These include going through a very stressful time, getting panic attacks, feeling tense, or struggling with sleep.

Tranquillisers are only meant to be used for a short time. But for some people, they can become a daily habit and they can get hooked.

The most commonly abused tranquillisers are benzodiazepines and sleeping tablets. People can abuse them deliberately, or accidentally. They might be prescribed them by a doctor, buy them off the street, or get them from a friend.

Long-term use and doses gradually increasing are signs of addiction. If you can't easily stop taking the drug, or get withdrawal symptoms when you stop, this could also indicate addiction.

People who abuse these drugs don’t always realise that their drug use is harmful. They may feel that they simply can’t sleep or manage their worries without these tablets. They may think they have no choice about taking them. But using drugs to make problems go away doesn't solve the problems in the long term. Drug taking brings with it a new set of problems.

Important

Benzodiazepines and sleeping tablets can be very dangerous. This is especially so if you combine them with other drugs or use them at high doses. In these cases, the drugs can cause an overdose. An overdose can lead to hospital admission and sometimes death.

If you think you or someone else may have overdosed, call an ambulance on 111.

Other serious consequences include:

If you use the drugs while pregnant or while breastfeeding, they can harm your baby.

Buying or selling these drugs is illegal. So is getting them from a doctor under false pretences. It's also illegal for a doctor to prescribe these drugs to an addicted person. If your doctor suspects that your tranquilliser use is harmful, they may refuse to give you further prescriptions. They may also try to support you to withdraw from taking them.

Withdrawing from a tranquilliser usually happens slowly. It's likely to need medical and nursing support, and intensive therapy.

  HealthInfo recommends the following pages

Written by HealthInfo clinical advisers. Page created November 2018.

Sources

Page reference: 520833

Review key: HIADG-47857